High Wind, Hockley
- When
- January 15, 1:02 PM CST to 1:35 PM CST
- Where
- Hockley forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.608, -102.343 (the zone’s center; the record gives no point)
Strong winds aloft on the 15th struggled to mix down to the surface due to thick high level cloud cover. However, high level clouds briefly thinned out during the afternoon which allowed these strong winds aloft to quickly mix to the surface.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
Strong winds aloft on the 15th struggled to mix down to the surface due to thick high level cloud cover. However, high level clouds briefly thinned out during the afternoon which allowed these strong winds aloft to quickly mix to the surface. A few areas saw severe wind gusts for several minutes.
High wind gusts from the Texas Tech University West Texas mesonet are listed below:
59 mph at Anton (Hockley County),|59 mph at Silverton (Briscoe County), and|58 mph at Levelland (Hockley County).
The Automated Surface Observing System (ASOS) at Lubbock International Airport measured a wind gust of 60 mph.
The Automated Weather Observing System (AWOS) at Levelland Municipal Airport measured a wind gust of 62 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jan 15, 11:13 AM CST, 1 hour 49 minutes earlier.
Area Forecast Discussion National Weather Service Lubbock TX 1113 AM CST Sun Jan 15 2023 ...New AVIATION... .SHORT TERM... (Today and tonight) Issued at 300 AM CST Sun Jan 15 2023 Longwave troughs at both the mid and upper levels will shift eastward through the day allowing for southwesterly flow aloft to increase over the Panhandle. This in combination with a developing/strengthening low in the lee of the Rockies will bring elevated southwesterly surface winds across much of the CWA through early this evening. Models are generally in good synoptic agreement, placing the highest winds on the Caprock. GFS/MOS guidance shows potential winds briefly exceeding 30 mph over higher elevations in the northwest. Although this is possible given a series of embedded upper shortwaves providing at least some forcing component, generally overcast skies will prevent the strongest winds from mixing down to the surface. That said, wind gusts around 35 mph remain likely through the afternoon. Winds will slightly diminish into the evening as the aforementioned surface low departs to the east. However, they will remain elevated with gusts around 25 mph as the overall longwave pattern will be mostly unchanged. Periods of slightly reduced visibility associated with blowing dust during the afternoon hours are possible. Cloud cover will keep temperatures a few degrees cooler than yesterday, but the southwesterly winds will still allow for much warmer than average highs near 70. Combined with RHs in the teens, a Red Flag Warning has been issued for much of the CWA through 9 PM CST. && .LONG TERM... (Monday through Saturday) Issued at 300 AM CST Sun Jan 15 2023 Zonal flow overhead Monday will continue to promote breezy and warm conditions. The next upper level shortwave trough will cross the Four Corners region Tuesday and then to the east-northeast cross southern Colorado to western Kansas Tuesday night. Breezy conditions will persist Tuesday ahead of this upper trough, but the focus remains on precipitation potential with this system. Trends in the operation model runs have been toward a drier and breezier solution in the Tuesday night through Wednesday period as the low lifts farther to the north. Potential to tap into mid level moisture of Pacific origin looks limited, but there is a subset of ensemble members that favor a wetter solution and the NBM remains stubbornly bullish toward precip chances. This progressive upper pattern in January is typically unfavorable to precipitation chances with the only meaningful window being in the warm advection zone ahead of the system. However, significant moisture return is unlikely and the main lift is likely to be further north toward the central High Plains. Cannot completely discount at this time, but with the operational runs, ensemble mean, and cluster analysis favoring the drier solution will keep PoPs in a 20-30 percent range at this time. After short wave ridging aloft Thursday will then look to the next upper trough early next weekend. Models continue to favor a progressive southeasterly-moving, positively-tilted trough. Confidence is fairly high that this will bring us a brief shot of below normal temperature air for Saturday but could also bring a brief period of light snow Friday night to western zones. Slight chance mention in the NBM initialization looks okay at this time. && .AVIATION... (18Z TAFS) Issued at 1110 AM CST Sun Jan 15 2023 Surface winds out of the southwest are expected to quickly increase early this afternoon at all TAF sites with a strong storm system approaching the region. Light visby restrictions from BLDU are possible at KLBB and KPVW this afternoon with the strong winds. Surface winds will undergo a decrease this evening but will remain in the 15-20kt range overnight and turn more to the west. && .LUB WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 9 PM CST this evening for TXZ021>037- 039>042. && SHORT TERM...19 LONG TERM....07 AVIATION...01
Hazardous Weather Outlook National Weather Service Lubbock TX 100 PM CST Sun Jan 15 2023 TXZ021>044-161900- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd- Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum- Terry-Lynn-Garza-Kent-Stonewall- 100 PM CST Sun Jan 15 2023 This Hazardous Weather Outlook is for the South Plains, Rolling Plains, and the far Southern Texas Panhandle. .DAY ONE...This afternoon and tonight. A Red Flag Warning is in effect until 9 PM for all of the South Plains area except Kent, Stonewall, and King counties. The combination of strong winds, low relative humidity, and high fire danger will lead to critical fire weather conditions. A wind advisory is in effect for the extreme southwestern Texas Panhandle and western South Plains for winds in excess of 30 mph. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Elevated to critical fire weather conditions will be possible across the South Plains area Monday and Wednesday. Otherwise, the probability for widespread hazardous weather is low.
The national radar mosaic for the moment the first event began.
3 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, January 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1065674, 1065675, 1065669.